reference : Deterministic nonperiodic flow

JSON YAML text HTML Turtle N-Triples JSON Triples RDF+XML RDF+JSON Graphviz SVG
Bibliographic fields
reftype Journal Article
Abstract Finite systems of deterministic ordinary nonlinear differential equations may be designed to represent forced dissipative hydrodynamic flow. Solutions of these equations can be identified with trajectories in phase space. For those systems with bounded solutions, it is found that nonperiodic solutions are ordinarily unstable with respect to small modifications, so that slightly differing initial states can evolve into considerably different states. Systems with bounded solutions are shown to possess bounded numerical solutions. A simple system representing cellular convection is solved numerically. All of the solutions are found to be unstable, and almost all of them are nonperiodic. The feasibility of very-long-range weather prediction is examined in the light of these results.
Author Lorenz, Edward N.
DOI 10.1175/1520-0469(1963)020<0130:dnf>;2
Issue 2
Journal Journal of the Atmospheric Sciences
Pages 130-141
Title Deterministic nonperiodic flow
Volume 20
Year 1963
Bibliographic identifiers
_record_number 21424
_uuid ff6f1e9a-1875-438b-b628-c107c5de2396